Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 91, NWS Huntsville, AL

May 27, 2017Franklin County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at May 27, 2017, 9:33 PM CDT for Franklin County, Moore County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 9:33 PM CDT (02:33 UTC)
Expired
May 27, 2017, 10:00 PM CDT
In force
27 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 45 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 9:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS54 KHUN 280233
SVRHUN
TNC051-127-280300-
/O.NEW.KHUN.SV.W.0091.170528T0233Z-170528T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
933 PM CDT SAT MAY 27 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Northeastern Moore County in Middle Tennessee...
  Central Franklin County in Middle Tennessee...

* Until 1000 PM CDT

* At 932 PM CDT, a severe thunderstorm was located near Estill
  Springs, or 8 miles north of Winchester, moving southeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Winchester, Decherd, Estill Springs, Cowan, Monteagle, Sewanee,
  Tims Ford Lake, Oak Grove, St. Andrews and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3536 8616 3534 8603
      3531 8600 3529 8592 3522 8586 3499 8586
      3535 8640 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 0232Z 322DEG 36KT 3531 8609 

HAIL...1.00IN
WIND...60MPH
 
$$

BCC
1 follow-up statement
366 
WWUS54 KHUN 280248
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
948 PM CDT SAT MAY 27 2017

TNC051-127-280300-
/O.CON.KHUN.SV.W.0091.000000T0000Z-170528T0300Z/
Moore TN-Franklin TN-
948 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR EAST CENTRAL MOORE AND EASTERN FRANKLIN COUNTIES...

At 948 PM CDT, severe thunderstorms were located along a line
extending from near Sewanee to Winchester, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Monteagle, Sewanee, Tims
Ford Lake, St. Andrews, Sherwood and Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3534 8603 3531 8600 3529 8592 3522 8586
      3499 8586 3532 8636
TIME...MOT...LOC 0248Z 321DEG 23KT 3516 8587 3516 8611 

HAIL...1.00IN
WIND...60MPH
 
$$

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:07 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 27, 8:07 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
807 PM CDT Sat May 27 2017

.NEAR TERM...(Tonight)
Issued at 807 PM CDT Sat May 27 2017

Updated mainly concerning development and evolution of convection to
our north. This convection was basically along the I-40 corridor
from Jackson to south of Nashville to west of Cookeville. Even with
somewhat cooler conditions nearing dusk, very unstable conditions
continued with mixed layer and surface CAPE values in the 2000-3000
J/kg range. Also noticed lower level shear values increasing to our
north as the convection nears.

The HRRR continues a trend of bringing the showers across the area in
the 04-05Z timeframe. But looking at the current radar and storm
movement, think they will be here an hour or so earlier. Strong to
damaging wind gusts and large hail are the main threats. Higher shear
values keeps the possibility of a brief tornado in the picture too.
At this time, think the convection will affect mainly our southern
middle Tennessee and far northeast Alabama counties first, then the
remainder of the area in a NNW-SSE manner in the late evening and
overnight.

Update wise, sped up arrival of likely rain chances for our northern
areas a few hours earlier. Left temperatures and the remaining
parameters as is for now.

.SHORT TERM...(Sunday through Monday)
Issued at 250 PM CDT Sat May 27 2017

If the MCS does move through tonight much of the hires guidance has
it through the area shortly after sunrise Sunday. However, the cold
front will still be lingering off the NW and should spark another
round of convection that will drop S/SE through the area Sunday
afternoon/night. Timing again is very uncertain with the MCS
potentially limiting activity as we may be too worked over. Plus, the
main synoptic forcing with the front will be off to the NE. CAPE and
shear parameters are a bit lower on Sunday and the mid-level dry air
we have over the area today will be gone. So, the potential for
the stronger damaging winds may not be as great. But hail and some
stronger wind gusts are still possible with storms along the front.
The forecast uses more of a blend because of the lingering
uncertainty but if we don't have the MCS come through we could end up
with some severe storms on Sunday with the front.

With the front losing it's main forcing it begins to slow down as it
moves through the area Sunday into Monday. This could shift the
threat from severe to more of a heavy rain and flooding threat on
Monday. Did stick to a blend of guidance for PoPs on Monday and kept
50 to 60 PoPs for much of the area during the day. Thunderstorm
chances begin to decrease as we lose heating Monday evening. With the
increased rain chances and cloud cover temps will be a little
"cooler" on Monday compared to today and Sunday. Hoping to see some
more consistency in the guidance in the next few runs.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Sat May 27 2017

A broad upper trough remains over N. MN at 00z Monday with a cold
front that will essentially be stalled across N. AL. The upper low
remains wedged between strong high pressure over the N. Atlantic and
the N. Pacific with all the energy well to our north. Locally, a mid
level ridge anchored off the SE coast will allow short waves to ride
along it SW to NE across N. AL. Continued SW flow at the surface
will keep ushering moisture into the area as well. The upper low
finally opens up and meanders eastward on Friday. At the same time,
a weak upper low develops over the midwest and will track eastward.

What this all means is that isolated to scattered thunderstorms will
essentially stay in the forecast for the entire long term period,
Monday night through Saturday night. The highest coverages will be
in the afternoon but isolated showers/storms will probably linger
each evening. Shear is non existent most of the week so would
expected convectively induced showers and maybe a strong storm
possible each afternoon. The dynamics for the weekend look stronger
with greater instability so we'll watch that more in coming
forecasts.

Temperatures for the week will be near normal with highs in the
lower 80s and lows in the lower to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat May 27 2017

Unsettled weather this TAF, as a series of convective systems move
NW to SE across the region. Even in the short term, there is low
confidence regarding timing of these systems. One of the models is
forecasting thunderstorm complexes now across the KY/TN border and
SE MO should move across this area in the late evening. Other output
has those systems impacting the region during the overnight. Stayed
with the quicker solution this issuance. Given an unstable atmosphere
across the region, strong erratic wind gusts are expected as storm
complex traverses the region. Have lowered VIS/CIG values into the
lower MVFR range, with IFR or lower values possible. MVFR CIGs
should continue to after sunrise Sunday, with scattered convection
into the early morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...Stumpf
LONG TERM...LN
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 27, 6:37 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
637 PM CDT Sat May 27 2017

ALZ001>010-016-TNZ076-096-097-281000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
637 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

More numerous thunderstorms will impact the region late this evening
and overnight. Some of these storms will be strong to severe, with
the main threats damaging wind gusts over 60 mph and large hail. A few
tornadoes cannot be ruled out within the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms may still be ongoing across portions of the outlook
area Sunday morning, although the coverage should diminish during the
afternoon. Regardless of coverage, conditions may be favorable for
the redevelopment of strong to severe thunderstorms Sunday afternoon.

A slow moving cold front will bring more widespread storms Sunday
night and Monday. Although a few strong to marginally severe storms
will be possible, the greatest threat will come from locally heavy
rainfall.

The cold front is expected to stall near or just south of the
region, with generally low to moderate chances for storms continuing
through Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely tonight.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:23 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore37 min
May 27, 9:55 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.